Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 7, 2021Gallatin County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 7, 2021, 3:55 PM MDT for Gallatin County, Montana. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2021, 3:55 PM MDT (21:55 UTC)
Expired
Jul 7, 2021, 4:45 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT

County Gallatin County, MT

The radar

The Billings radar (KBLX), 200 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:57 PM MDTTSTM WND GST 574 Nne Mcallister, MTNORRIS HILL MDT SITE.
Jul 7, 4:25 PM MDTTSTM WND GST 581 Ese Belgrade, MTMEASURED AT KBZN.
Jul 7, 4:28 PM MDTHAIL 0.51 Wsw Bozeman, MT
Jul 7, 4:30 PM MDTTSTM WND GST 61Bozeman, MTREPORT VIA SPOTTER NETWORK.
Jul 7, 4:34 PM MDTTSTM WND GST 608 Ne Belgrade, MTALSO REPORTED PEA SIZE HAIL.
Jul 7, 4:35 PM MDTTSTM WND GST 586 Ene Bozeman, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS85 KTFX 072155
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
355 PM MDT Wed Jul 7 2021

MTZ015-055-072245-
Madison-Gallatin-
355 PM MDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON AND
NORTHEASTERN GALLATIN COUNTIES...

At 354 PM MDT, a strong thunderstorm was located 18 miles southwest
of Belgrade, or 19 miles southwest of Bozeman, moving northeast at 60
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bozeman, Belgrade, Manhattan, Four Corners, Amsterdam, Bozeman Hot
Springs, Gallatin Gateway, Church Hill and Menard.

This includes the following highways...
 Interstate 90 between mile markers 289 and 321.
 Highway 191 between mile markers 63 and 87.
 Highway 287 between mile markers 59 and 62.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4549 11173 4614 11104 4592 11079 4560 11080
      4559 11086 4556 11086 4531 11151
TIME...MOT...LOC 2154Z 228DEG 51KT 4557 11141 

$$

CMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:11 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 7, 1:11 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
111 PM MDT Wed Jul 7 2021

.SYNOPSIS...

Scattered strong to potentially severe thunderstorms move through
the region through this evening. On its heels, a cold front moves
through the region tonight into Thursday. Temperatures lower back
into the 80s through Friday. Hot and dry conditions return for the
weekend.

&&

.DISCUSSION...

Upper ridging moves east through the remainder of the afternoon and
evening as a vigorous upper disturbance approaches from the west
later today and tonight. First round of showers and isolated
thunderstorms continues to fall apart as it moves into the upper
ridging to the east of the Continental Divide. Additional rounds of
showers and thunderstorms will have better dynamic and thermodynamic
conditions to work with and should be considerably stronger and more
persistent. Main threats from storms will be the potential for a few
to reach severe levels with damaging winds the primary threat,
followed by quarter-size hail, lightning, and heavy rain with
localized flooding the secondary threats. Lightning strikes will
continue to be capable of producing new wildfire starts. Fast storm
movements, despite a fairly moist environment, will dampen rainfall
amounts at any one location unless there are multiple storms moving
across the area.

Today's thunderstorm activity is expected to dissipate and clear to
the east by late evening in eastern areas. A cool front associated
with the upper level shortwave trough passing through Canada will
move into North-central Montana overnight into Thursday. Thus,
breezy and gradually cooler weather follows through Friday. Another
shortwave system moves through the region on Friday afternoon,
producing chances for widespread showers and non-severe
thunderstorms.

Large scale ridging amplifies over the weekend, leading to another
period of dry and hot weather. The ridge flattens into early next
week, with some uncertainty regarding the position and strength of
shortwave disturbances passing through the westerly flow.

&&

.AVIATION...
1127 AM MDT Wed Jul 7 2021 (07/18Z TAF period)

Leading round of showers with a slight chance of a thunderstorm
passes across the area through the afternoon. This will be followed
by a better chance of thunderstorms through this afternoon through
mid-evening. A few of these storms could become strong to severe.
MVFR conditions are possible for a short time should a storm move
through terminal areas, producing heavy rain, hail, and gusty and
erratic winds. Thunderstorm activity dissipates and/or moves away to
the east after sunset, with VFR conditions prevailing again
overnight through Thursday morning.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Elevated fire weather conditions are expected today and Thursday as
a disturbance passes through the area. Expect a mix of wet and dry
thunderstorms today, with the potential for drier storms more south
and west toward the Dillon area. Thursday will see a brief period of
low RH values and post-frontal wind gusts in the 20 to 30 mph range,
but cooler with improving humidity recovery, which will reduce fire
weather concerns a bit on Thursday. Thus no fire weather highlights
are planned for at this time in our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  88  54  83 /  40   0  10  30
CTB  51  81  51  82 /  30  20  10  20
HLN  58  92  59  86 /  40   0  20  20
BZN  52  93  52  86 /  40   0  10  20
WYS  43  84  41  80 /  40  10   0  10
DLN  52  90  51  85 /  30  10  10  10
HVR  57  87  56  86 /  40  20  10  30
LWT  55  87  54  80 /  70  10  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 7, 3:32 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND GST     2 WSW LEWISTOWN         47.05N 109.47W
07/07/2021  M68 MPH          FERGUS             MT   ASOS

            SECOND SEVERE WIND GUST MEASURED AT KLWT
            ASOS.

&&

HART
Special weather statement, Jul 7, 3:36 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
336 PM MDT Wed Jul 7 2021

MTZ051-072200-
Fergus MT-
336 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Roy, or 19 miles northeast of Lewistown, moving
east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roy.

This includes Highway 191 between mile markers 34 and 42, and between
mile markers 57 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Montana.

LAT...LON 4730 10859 4727 10860 4727 10871 4721 10873
      4713 10920 4727 10924 4744 10860 4731 10854
TIME...MOT...LOC 2136Z 271DEG 20KT 4721 10907

RCG
Special weather statement, Jul 7, 3:40 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
340 PM MDT Wed Jul 7 2021

MTZ014-072215-
Central and Southern Lewis and Clark-
340 PM MDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS AND CLARK AND
SOUTHWESTERN CASCADE COUNTIES...

At 340 PM MDT, a strong thunderstorm was located near Wolf Creek, or
28 miles north of Helena, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wolf Creek and Craig.

This includes the following highways...
 Interstate 15 between mile markers 219 and 239.
 Highway 287 between mile markers 1  and 6 .

If you are on or near Holter Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central and west central Montana.

LAT...LON 4714 11190 4712 11189 4713 11187 4713 11180
      4693 11179 4690 11232 4706 11235
TIME...MOT...LOC 2140Z 254DEG 27KT 4699 11218

CMC
Special weather statement, Jul 7, 3:46 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
346 PM MDT Wed Jul 7 2021

MTZ014-052>054-072230-
Broadwater-Jefferson-Central and Southern Lewis and Clark-Meagher-
346 PM MDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS AND
CLARK...BROADWATER...NORTHWESTERN MEAGHER AND NORTHEASTERN JEFFERSON
COUNTIES...

At 345 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Wolf Creek to 7
miles north of East Helena to 11 miles south of Boulder. Movement was
east at 60 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Helena, Townsend, Boulder, East Helena, Montana City, Basin, Toston,
Wickes, York, Rimini, Alhambra, Corbin, Spring Meadow Lake State
Park, Elkhorn State Park, Winston, Radersburg, Silos, Clancy, Black
Sandy State Park and Jefferson City.

This includes the following highways...
 Interstate 15 between mile markers 154 and 217.
 Highway 12 between mile markers 1  and 4 , between mile markers 33
and 86, and between mile markers 90 and 97.

If you are on or near Canyon Ferry Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4691 11133 4650 11139 4606 11148 4604 11237
      4690 11215
TIME...MOT...LOC 2145Z 267DEG 51KT 4691 11196 4669 11194 4608 11217

CMC
Local storm report, Jul 7, 3:51 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     9 NNE HELENA            46.73N 111.98W
07/07/2021  M52 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

&&

FMK
Special weather statement, Jul 7, 3:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
355 PM MDT Wed Jul 7 2021

MTZ015-055-072245-
Madison-Gallatin-
355 PM MDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON AND
NORTHEASTERN GALLATIN COUNTIES...

At 354 PM MDT, a strong thunderstorm was located 18 miles southwest
of Belgrade, or 19 miles southwest of Bozeman, moving northeast at 60
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bozeman, Belgrade, Manhattan, Four Corners, Amsterdam, Bozeman Hot
Springs, Gallatin Gateway, Church Hill and Menard.

This includes the following highways...
 Interstate 90 between mile markers 289 and 321.
 Highway 191 between mile markers 63 and 87.
 Highway 287 between mile markers 59 and 62.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4549 11173 4614 11104 4592 11079 4560 11080
      4559 11086 4556 11086 4531 11151
TIME...MOT...LOC 2154Z 228DEG 51KT 4557 11141

CMC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:14 PM MDTSevere Thunderstorm WarningTFXBlaine29 min
Jul 6, 6:16 PM MDTSpecial Weather StatementTFXToole29 min
Jul 6, 6:50 PM MDTSevere Thunderstorm WarningTFXBlaine40 min
Jul 6, 6:57 PM MDTSpecial Weather StatementTFXToole33 min
Jul 6, 7:27 PM MDTSevere Thunderstorm WarningTFXBlaine63 min
Jul 6, 7:30 PM MDTSpecial Weather StatementTFXLiberty30 min
Jul 6, 8:20 PM MDTTornado WarningTFXBlaine25 min
Jul 6, 8:45 PM MDTSevere Thunderstorm WarningTFXBlaine19 min
Jul 7, 1:51 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Jul 7, 2:03 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jul 7, 2:18 PM MDTSpecial Weather StatementTFXFergus27 min
Jul 7, 2:43 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 7, 2:46 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jul 7, 2:55 PM MDTSpecial Weather StatementTFXMadison50 min
Jul 7, 3:06 PM MDTSpecial Weather StatementTFXJefferson54 min
Jul 7, 3:13 PM MDTSevere Thunderstorm WarningTFXFergus47 min
Jul 7, 3:21 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 7, 3:26 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark34 min
Jul 7, 3:36 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 7, 3:40 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Jul 7, 3:46 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson44 min
Jul 7, 3:59 PM MDTSpecial Weather StatementTFXFergus46 min
Jul 7, 4:02 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson43 min
Jul 7, 4:30 PM MDTSevere Thunderstorm WarningTFXGallatin30 min
Jul 7, 4:36 PM MDTSevere Thunderstorm WarningTFXGallatin15 min
Jul 7, 4:48 PM MDTSpecial Weather StatementTFXSilver Bow27 min
Jul 7, 4:56 PM MDTSpecial Weather StatementTFXMeagher34 min
Jul 7, 5:12 PM MDTSpecial Weather StatementTFXJudith Basin48 min
Jul 7, 5:13 PM MDTSpecial Weather StatementTFXBlaine62 min
Jul 7, 5:38 PM MDTSevere Thunderstorm WarningTFXBlaine37 min
Jul 7, 5:56 PM MDTSpecial Weather StatementTFXBlaine34 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.